Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Taking Glycomet for PCOD. Frequent periods. Risks of taking Bigomet?

I am 27 year old with PCOD for 1 year. I was taking Glycomet for last 3 months. But i was very upset because of the side effects mainly related to stomach pain, nausea, digestion problem. I stopped the tablet but now i got the period in 10 days only. So my doctor has suggested Bigomet now. Can you tell me risks associated with taking and not taking the tablets? Is it that i will need to be on such medication for lifetime? The thought of this is disturbing me.. Thanks for any help
Asked On : Sat, 6 Apr 2013
Answers:  1 Views:  185
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response

Thanks for posting your query.

Metformin (bigomet) is used to treat type 2 diabetes. It has also been found to help with PCOS symptoms.In about 25% of women metformin causes side effects which may include abdominal discomfort, cramping, diarrhea and nausea. The side effects may be severe enough to make the woman stop the metformin medication.

Metformin is taken in a dose that the woman can tolerate. Most people can tolerate 500 mg three times daily, if they build up to that dose gradually.

Metformin is started at 500 mg once daily, increase to 500 mg twice a day after one week, then to 500 mg 3 times daily after another week.If the 3 times daily dose cannot be tolerated due to side effects, we remain on the twice-daily dose.

The most effective dose of metformin for PCOS is generally 500mg 3 times daily.

If the metformin does not result in ovulation and regular periods, the next step is often adding clomiphene to the metformin.
If the combination of metformin and clomiphene does not result in ovulation then we move on to other options of injectable FSH,Latrezol etc.

Metformin is essential and needs to be continued for long term as there are chances of developing diabetes and metabolic syndrome in later life which will be more cumbersome.Also to regain normal fertility it is essential to continue metformin.

You can consult with Gynacologist and endocrinologist for treatment options.

Hope this will help you.
Answered: Tue, 9 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor